Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 151, NWS Memphis, TN

July 20, 2016Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 20, 2016, 3:11 PM CDT for Shelby County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2016, 3:11 PM CDT (20:11 UTC)
Expired
Jul 20, 2016, 3:39 PM CDT
In force
28 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Shelby County, TN

The radar

The Memphis radar (KNQA), 9 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1306 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WUUS54 KMEG 202011
SVRMEG
TNC157-202100-
/O.NEW.KMEG.SV.W.0151.160720T2011Z-160720T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CDT WED JUL 20 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SHELBY COUNTY IN WEST TENNESSEE...

* UNTIL 400 PM CDT

* AT 311 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FRAYSER...OR
  NEAR BARTLETT...MOVING NORTH AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BARTLETT...MILLINGTON...MEMPHIS...FRAYSER...ELLENDALE...ATOKA...
  CUBA...KERRVILLE...RALEIGH...GRIFFIN CORNER...SPRING LAKE...
  WOODSTOCK...GILESTOWN...ELMORE PARK...SLOANVILLE...LUCY AND LOCKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3540 9004 3540 9001 3539 8978 3518 8985
      3519 9003 3539 9006
TIME...MOT...LOC 2011Z 189DEG 5KT 3522 8994 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON
2 follow-up statements
969 
WWUS54 KMEG 202024
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT WED JUL 20 2016

TNC157-202100-
/O.CON.KMEG.SV.W.0151.000000T0000Z-160720T2100Z/
SHELBY TN-
324 PM CDT WED JUL 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTH CENTRAL SHELBY COUNTY...

AT 324 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FRAYSER...OR
NEAR BARTLETT...MOVING NORTH AT 5 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BARTLETT...MILLINGTON...MEMPHIS...FRAYSER...ELLENDALE...CUBA...
RALEIGH...GRIFFIN CORNER...SPRING LAKE...WOODSTOCK...ELMORE PARK...
SLOANVILLE...LUCY AND LOCKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3518 8985 3519 9002 3538 9003 3537 8985
      3536 8979
TIME...MOT...LOC 2024Z 189DEG 5KT 3524 8994 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON
940 
WWUS54 KMEG 202039
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT WED JUL 20 2016

TNC157-202049-
/O.CAN.KMEG.SV.W.0151.000000T0000Z-160720T2100Z/
SHELBY TN-
339 PM CDT WED JUL 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SHELBY COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3518 8985 3519 9002 3538 9003 3537 8985
      3536 8979
TIME...MOT...LOC 2037Z 189DEG 5KT 3526 8994 

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:11 PM CDT, 0 minutes earlier.

Area forecast discussion, Jul 20, 3:11 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
311 PM CDT WED JUL 20 2016

.DISCUSSION...

Airmass thunderstorms are occurring across parts of the forecast
area this afternoon with highest concentration in the north, the
Memphis metro area, and across the southeast. Enough instability
is in place from the high heat and humidity to allow for a few
storms to become severe with isolated damaging winds. Expect the
storms to dissipate this evening.

Current heat advisory is corresponding well to actual heat indices
between 105 and 110 degrees F. Effects from thunderstorms are
providing some temporarily relief to the heat.

A strong upper ridge centered over the plains will continue to
extend into our region through at least the weekend before
possibly retrograding westward sometime next week. The heat
advisory may eventually need to be extended eastward Friday and
extend through the weekend. Subsidence from the ridge should
suppress most thunderstorm activity Thursday followed by isolated
diurnal activity from Friday into the weekend. Thunderstorm
chances will increase a little next week if the ridge weakens over
our area.

SWC

&&

.AVIATION...
/18z TAFs/

A scattered VFR Cu deck will persist across the CWA through early
evening, gradually dissipating after 00z. Widely scattered
convection has already developed this afternoon and will continue
through sunset. Confidence is low that any particular terminal
will experience thunder on station, so VCTS was continued at all
sites, ending around 00z. Winds will be light and variable through
the next 24 hours in general, but localized gusty winds will be
possible in and around convection.

Johnson

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT Friday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory until 7 PM CDT Friday for Dunklin-Pemiscot.

MS...Heat Advisory until 7 PM CDT Friday for Benton MS-Coahoma-DeSoto-
     Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
     Yalobusha.

TN...Heat Advisory until 7 PM CDT Friday for Crockett-Dyer-Fayette-
     Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-Obion-
     Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 20, 2:33 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
233 PM CDT WED JUL 20 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
233 PM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR MUCH OF THE MID-SOUTH.
OVERNIGHT TEMPERATURES WILL NOT PROVIDE MUCH RELIEF FROM THE HOT
WEATHER CONDITIONS.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ACROSS THE
MID-SOUTH THIS AFTERNOON THROUGH EARLY EVENING. THE MAIN SEVERE
WEATHER THREAT WILL BE ISOLATED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DANGEROUS HEAT AND HUMIDITY WILL CONTINUE ACROSS THE MID-SOUTH
THROUGH AT LEAST FRIDAY. HEAT INDEX VALUES ABOVE 105 DEGREES ARE
LIKELY. HEAT ADVISORIES WILL LIKELY BE EXPANDED AND EXTENDED FOR
MUCH OR ALL OF THE MID SOUTH. AN EXCESSIVE HEAT WARNING MAY BE
NEEDED ACROSS PORTIONS OF THIS AREA BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SWC

In the hours before

Special weather statement, Jul 20, 1:17 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
117 PM CDT WED JUL 20 2016

MOZ113-115-201900-
PEMISCOT MO-DUNKLIN MO-
117 PM CDT WED JUL 20 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...

SOUTHWESTERN PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...

AT 115 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR STEELE.

LOCALLY HEAVY RAINFALL ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
ARE ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHWESTERN PEMISCOT AND SOUTHEASTERN DUNKLIN COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3624 8971 3601 8970 3600 8971 3600 9018
      3625 9006
TIME...MOT...LOC 1815Z 281DEG 19KT 3612 8995

JOHNSON
Special weather statement, Jul 20, 2:04 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
204 PM CDT WED JUL 20 2016

MSZ017-024-201930-
ITAWAMBA MS-MONROE MS-
204 PM CDT WED JUL 20 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 PM CDT FOR...

SOUTHERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHEASTERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 203 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER SMITHVILLE...OR
NEAR AMORY. THIS STORM WAS NEARLY STATIONARY.

BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHERN ITAWAMBA AND NORTHEASTERN MONROE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3387 8823 3399 8859 3409 8854 3416 8852
      3415 8820
TIME...MOT...LOC 1903Z 341DEG 1KT 3405 8842

JOHNSON
Special weather statement, Jul 20, 2:18 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
218 PM CDT WED JUL 20 2016

MSZ001-TNZ088-201945-
DESOTO MS-SHELBY TN-
218 PM CDT WED JUL 20 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 PM CDT FOR...

NORTH CENTRAL DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTH CENTRAL SHELBY COUNTY IN WESTERN TENNESSEE...

AT 218 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR MEMPHIS
INTERNATIONAL AIRPORT. THIS STORM WAS NEARLY STATIONARY.

PEOPLE IN NORTH CENTRAL DESOTO AND SOUTH CENTRAL SHELBY COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3493 9018 3510 9002 3505 8984 3482 8988
TIME...MOT...LOC 1918Z 025DEG 3KT 3501 8997

JOHNSON
Local storm report, Jul 20, 2:37 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
237 PM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     5 SSE MIDTOWN MEMPHIS   35.07N 89.95W
07/20/2016  M66 MPH          SHELBY             TN   ASOS

&&

AJC
Special weather statement, Jul 20, 2:51 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
251 PM CDT WED JUL 20 2016

MSZ023-024-202030-
CHICKASAW MS-MONROE MS-
251 PM CDT WED JUL 20 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

NORTHEASTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHWESTERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 250 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER NEW WREN...OR 7
MILES SOUTHEAST OF OKOLONA. THIS STORM WAS MOVING SOUTHWEST AT 15
MPH.

PEOPLE IN NORTHEASTERN CHICKASAW AND NORTHWESTERN MONROE COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3381 8872 3381 8874 3407 8883 3408 8877
      3407 8872 3408 8872 3409 8864 3409 8855
      3393 8842 3379 8872
TIME...MOT...LOC 1950Z 064DEG 15KT 3396 8863

JOHNSON
Special weather statement, Jul 20, 2:53 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT WED JUL 20 2016

MSZ024-202045-
MONROE MS-
253 PM CDT WED JUL 20 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...

SOUTHERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 253 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 7 MILES NORTHWEST OF
BEDFORD...OR 11 MILES WEST OF SULLIGENT. THIS STORM WAS MOVING
SOUTHWEST AT 15 MPH.

PEOPLE IN SOUTHERN MONROE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3367 8850 3367 8849 3368 8850 3368 8872
      3379 8872 3393 8841 3389 8823 3375 8825
      3375 8832 3372 8833 3369 8837 3369 8839
      3367 8842 3368 8843 3366 8846 3366 8850
      3365 8851 3366 8851
TIME...MOT...LOC 1953Z 030DEG 9KT 3384 8832

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:27 PM CDTSevere Thunderstorm WarningMEGShelby48 min
Jul 20, 3:42 PM CDTSpecial Weather StatementMEGHenry48 min
Jul 20, 5:42 PM CDTSpecial Weather StatementMEGHardeman33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.